DEAR DR. ROACH: The problem of nonallergic rhinitis apparently affects a lot of people, yet I cannot recall seeing it mentioned in your column. In our case, my wife has had sinus problems for almost 20 years. She has tried every over-the-counter as well as prescription antihistamine, several antibiotic treatments, three surgeries (deviated septum, tonsil removal, sinus cleaning) and even prednisone. Prednisone is the only drug that helps, but with the serious side effects of long-term usage she is able to take it only a few times a year for some relief when we go on vacation.
Have you heard of any treatments that would disable sinus fluid production? A friend mentioned having seen an advertisement for laser sinus surgery, but I have not been able to identify that source. — A.
ANSWER: Nonallergic rhinitis is a symptom complex that can be caused by several underlying causes, but the primary issues are any combination of runny nose, sneezing and nasal congestion, without a specific cause being found. Many people find that symptoms are worse with odor exposure, cold or dry air or hot or spicy foods. Ten percent to 40 percent of the population has it, and it usually starts after age 20, as opposed to allergic rhinitis, which usually starts at a younger age.
There are many treatments for nonallergic rhinitis. I often have prescribed azelastine, a topical (spray) antihistamine. However, in your wife’s case, she has gotten better with prednisone. You are right that prednisone has too many side effects to use it lightly, but the fact that she has improved predicts that she would do well with nasal steroids, such as fluticasone (Flonase) or another of the potent but poorly absorbed steroids. These work well where they are sprayed but are not well-absorbed into the bloodstream, so have small likelihood of causing side effects elsewhere in the body. I have seen several people with nosebleeds from chronic nasal steroids, however.
Surgery has been used for this condition, but only in rare cases. An allergist or ENT doctor may be of value.
Finally, chronic use of over-the-counter spray nasal decongestants such as oxymetolazone (Afrin) can cause these exact symptoms. These medications should not be used for more than three days.
DEAR DR. ROACH: I’m a 70-year-old man in good health. I exercise daily and eat wholesome foods. I now realize that my sexual activity is better in the mornings. On occasion, I get up, take Viagra and go for a brisk walk, have breakfast and go back to bed. Is the testosterone level higher in the mornings? — Anon.
ANSWER: Yes, testosterone levels are higher for both men and women in the mornings. Even younger men often notice this. Also, Viagra works much better if it is taken on an empty stomach and given one to two hours to work.
DEAR DR. ROACH: Night sweats may be due to medication. After reading my prescription’s adverse drug report, I realized that taking Effexor was the cause of my excessive sweating. I made changes. Years ago, a similar problem existed: Amitriptyline caused my hair to fall out! Then there was a cough; again, it was the medication. Always look to medication for a probable cause. — E.E.
ANSWER: I agree. There is an old line: “If it happens to a patient in the hospital, you did it to him.” It’s not always true, but it underscores the fact that our treatments always have the potential for side effects.
READERS: The booklet on peripheral vascular (arterial) disease explains it in greater detail. Readers can obtain a copy by writing: Dr. Roach — No. 109, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.